It’s easy to become desensitized to the rampant drug crises and overwhelming overdose statistics. However, every time someone dies from an overdose, it leaves indelible scars on the people they leave behind. Between 2017 and 2018, overdose deaths increased by 4% and over 670,000 people died. While the numbers are discouraging, an overdose doesn’t have to be a death sentence. That said, it’s critical to try and save as many people who battle addiction as possible. Drug rehab isn’t the only way to prevent an overdose. Being aware of the signs of overdose and increasing your knowledge is one of many ways to do it.
What is an Overdose
What is an overdose? When the body is overwhelmed with a toxic amount of harmful substances. Harmful substances could refer to drugs, alcohol, or anything else that is abused and does damage to your body.
Causes of Overdose
Overdose has many causes so it’s hard to pinpoint a single one. Sometimes, it’s a result of taking large quantities of drugs and alcohol to achieve a high because the body had become tolerant. In other cases, it could occur because various toxic substances are combined.
Many times, people don’t set out to overdose, but it’s hard to predict how much drugs and alcohol your body can manage at once. Some people do overdose intentionally, however, in an attempt to cut their lives short through suicide. If they do survive, it’s possible they may have to live with lasting health effects.
So, what are some health implications of an overdose? Nerve damage, long-term pain, and paralysis of the limbs are a few.
An alcohol overdose, also known as alcohol poisoning, occurs when large amounts of alcohol are consumed within small timeframes. It results in excessive amounts of alcohol entering your bloodstream and areas of the brain that control basic life support shutting down. In severe cases of alcohol overdose, it can lead to brain damage or death.
Alcohol metabolizes differently for each person, but the body is said to process around a single unit of alcohol per hour. If the body isn’t able to break down the alcohol rapidly enough, it accumulates and eventually leads to an overdose. Some people aren’t aware that they’re drinking too much and are at risk of alcohol poisoning. Sometimes, alcohol is mixed with harmful drugs which could also trigger an overdose.
Some signs and symptoms to be aware of include:
- Slowing heart rate
- Difficulty breathing
- Inability to stay conscious
- Slurred speech
- Poor coordination
- No gag reflex
- Low temperature and pale skin
If you suspect an alcohol overdose, it’s best to call 911 immediately and try to keep them awake until help arrives. Medical staff is best equipped to treat alcohol poisoning through means like intravenous fluids with vitamins and glucose or hemodialysis.
Drug overdoses are one of the leading causes of death in the U.S. While several drugs can be responsible for overdose, statistics show some are more prevalent in overdose cases. For instance, prescription or illicit opioids are attributed to almost 70% of overdose deaths. Other drug types that are frequently associated with an overdose are CNS depressants, hallucinogens, inhalants, and stimulants. Sometimes, people overdose because they’re unable to stay sober after rehab and end up taking more drugs than they can handle. It’s also possible to overdose after first-time use.
Symptoms can vary depending on the type of drug an individual overdoses on. Some general signs include:
- Shallow breathing
- Weak pulse
- Extreme drowsiness
- Constricted pupils
- Clammy skin
The best thing to do during a drug overdose is call 911. As with an alcohol overdose, do everything within your power to keep them conscious. At that moment, their life is at risk, so time shouldn’t be spent trying to self-medicate.
Drug overdoses can be a terrifying experience for those going through it as well as loved ones. By knowing the signs and intervening as quickly as possible––you could potentially save a life.